Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 33, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 9, 2021, 2:46 PM CDT for DeKalb County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 2:46 PM CDT (19:46 UTC)
- Expired
- Apr 9, 2021, 3:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:53 PM CDT | HAIL 0.5 | Mentone, AL | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
088
WUUS54 KHUN 091946
SVRHUN
ALC049-092015-
/O.NEW.KHUN.SV.W.0033.210409T1946Z-210409T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
246 PM CDT Fri Apr 9 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
East central DeKalb County in northeastern Alabama...
* Until 315 PM CDT.
* At 246 PM CDT, a severe thunderstorm was located 7 miles northeast
of Fort Payne, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Payne, Valley Head, Hammondville, Mentone, Sulpher Springs,
Desoto State Park and Little River Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3447 8557 3447 8558 3444 8558 3441 8561
3449 8574 3472 8556 3471 8555 3453 8551
TIME...MOT...LOC 1946Z 224DEG 25KT 3451 8562
HAIL...1.00IN
WIND...60MPH
$$
302 follow-up statements
632
WWUS54 KHUN 091951
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
251 PM CDT Fri Apr 9 2021
ALC049-092015-
/O.CON.KHUN.SV.W.0033.000000T0000Z-210409T2015Z/
DeKalb AL-
251 PM CDT Fri Apr 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL DEKALB COUNTY...
At 250 PM CDT, a severe thunderstorm was located 10 miles northeast
of Fort Payne, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fort Payne, Valley Head, Hammondville, Mentone and Desoto State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3447 8560 3452 8569 3470 8555 3453 8551
3450 8555 3450 8556 3449 8556 3449 8557
3448 8558
TIME...MOT...LOC 1950Z 222DEG 26KT 3455 8558
HAIL...1.75IN
WIND...60MPH
$$
30549
WWUS54 KHUN 092010
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
310 PM CDT Fri Apr 9 2021
ALC049-092019-
/O.EXP.KHUN.SV.W.0033.000000T0000Z-210409T2015Z/
DeKalb AL-
310 PM CDT Fri Apr 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DEKALB COUNTY
WILL EXPIRE AT 315 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3447 8560 3452 8569 3470 8555 3453 8551
3450 8555 3450 8556 3449 8556 3449 8557
3448 8558
TIME...MOT...LOC 2009Z 224DEG 25KT 3464 8548
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:24 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 9, 2:24 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 224 PM CDT Fri Apr 9 2021 .NEAR TERM...(This Evening and Tonight) Issued at 224 PM CDT Fri Apr 9 2021 Very busy afternoon and evening expected with multiple rounds of strong to severe thunderstorms expected. As of 19z this afternoon, initial clusters of convection have formed along a differential heating boundary roughly located along a line from Sylacauga to Cullman to Russellville. Latest mesoscale analysis indicates a more favorable environment for storms, with some steep low-level lapse rates and SBCAPE values approaching 3000 J/kg along and southwest of this boundary. Precipitable water values behind this feature also increase markedly to as high as 1.2" to 1.4" This feature will continue to move northeast into the area over the next 2-3 hours. The combination of this favorable instability and lift from the boundary will generate scattered to numerous clusters of storms, mainly capable of damaging winds and large hail. Due to the slow movement of these cells, localized flash flooding will also be a concern. Additional rounds of strong to severe storms are expected late this evening and overnight as a southern stream shortwave over Texas lifts NE into the Mid-South and interacts with a deepening cut-off low racing SE from the central Plains. Global models and CAMs differ slightly on timing, but all indicate the potential for a couple of MCS/QLCS features developing and moving into the Tennessee Valley region during this overnight hours. The first MCS will likely be tied to the aforementioned shortwave lifting northward from Texas and the lower Mississippi Valley, with a timeframe of 9 PM to 2 AM from west to east. A second and potentially stronger MCS will begin to take shape late this evening over the southern Plains and Ozarks and quickly move ESE/SE across the Mississippi Valley and across much of the Deep South and portions of the Tennessee Valley. The timing of this line of storms will be very late tonight into Saturday morning (3 AM to 10 AM Saturday morning). Given the stronger shear profile associated with the upper-low, this second line will also likely be severe with damaging winds, potentially over 70 mph, large hail, and a few tornadoes will be possible. With multiple rounds of heavy rainfall, most areas will see at least 2" of rainfall, with some areas seeing higher amounts. Due to mostly saturated soils, flash flooding will be possible. .SHORT TERM...(Saturday through Sunday) Issued at 224 PM CDT Fri Apr 9 2021 CAMs continue to indicate the main severe threat will be waning by the early to mid-morning hours on Saturday as the best shear and instability combination gets squeezed to our south with the passing of the second MCS. Lingering shower activity will persist into the afternoon, before tapering off as dry air filters in from the west. High pressure will build into the region Saturday night into Sunday, resulting in a sunny day and dry weather to close out the weekend. .LONG TERM...(Sunday night through Thursday) Issued at 224 PM CDT Fri Apr 9 2021 High pressure will remain the dominant weather feature across the area early next week, with mostly sunny and warm conditions expected and highs near the 80 degree mark. Another weak shortwave with skirt the Deep South Wednesday into Thursday, bringing the potential for some scattered showers and storms. Models differ somewhat on timing so have stuck close to NBM for now. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1211 PM CDT Fri Apr 9 2021 VFR conditions will continue through much of the afternoon and evening hours, before ceilings lower substantially to MVFR to IFR levels late this evening and overnight. Numerous showers and storms are expected to develop along and ahead of a cold front, with reduced visibilities and gusty winds likely. Amendments will likely be needed during this timeframe. The TSRA threat will diminish late in the period as the front pushes east, but lingering SHRA can be expected through the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 9, 1:40 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 140 PM CDT Fri Apr 9 2021 ALZ001>010-016-TNZ076-096-097-100945- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 140 PM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon through Tonight... Multiple rounds of strong to severe thunderstorms are expected this afternoon, evening, and into the overnight hours. Damaging winds, large hail, and a few tornadoes will be possible with these storms. Additionally, heavy rainfall may lead to localized flash flooding issues as well as rises on rivers, creeks and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Strong to severe thunderstorms will be possible Saturday morning as a cold front pushes through the Tennessee Valley. Damaging winds, heavy rainfall, and localized flooding will be the main threats, but an isolated tornado or two cannot be ruled out. Isolated to scattered storms will be possible Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed later tonight and into Saturday morning.
In the hours before
Special weather statement, Apr 9, 1:04 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
104 PM CDT Fri Apr 9 2021
ALZ016-091900-
Cullman AL-
104 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 200
PM CDT...
At 103 PM CDT, Doppler radar was tracking several strong
thunderstorms near Smith Dam, or 9 miles east of Jasper, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Garden City,
Colony, Phelan, Walter and Wilburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3425 8711 3412 8660 3412 8663
3408 8670 3405 8668 3406 8671 3403 8670
3395 8679 3396 8682 3393 8686 3394 8688
3392 8689 3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1803Z 227DEG 20KT 3389 8712
30Special weather statement, Apr 9, 2:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
212 PM CDT Fri Apr 9 2021
ALZ004-005-092000-
Lawrence AL-Limestone AL-
212 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 300 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rogersville, or 12 miles west of Athens, moving
northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Elkmont, Cartwright, Coxey, Cairo, Leggtown and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8706 3483 8684 3466 8717 3476 8727
3477 8726 3480 8724 3481 8722 3483 8721
3500 8709
TIME...MOT...LOC 1912Z 226DEG 14KT 3474 8718
30Special weather statement, Apr 9, 2:23 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
223 PM CDT Fri Apr 9 2021
ALZ010-092015-
DeKalb AL-
223 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEKALB COUNTY UNTIL
315 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Payne, moving northeast at 15 mph. Pea sized hail was reported
with this storm east of Fort Payne.
Up to nickel size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Valley Head, Hammondville,
Mentone, Pine Ridge, Collbran and Adamsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3448 8557 3435 8569 3437 8583 3465 8576
3467 8575 3461 8553 3454 8552
TIME...MOT...LOC 1922Z 212DEG 12KT 3442 8577
30Special weather statement, Apr 9, 2:33 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT Fri Apr 9 2021
ALZ016-092015-
Cullman AL-
233 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
315 PM CDT...
At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Dam, or 12 miles southeast of Arley, moving east at 30 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3402 8711 3412 8660 3409 8668
3409 8669 3405 8668 3406 8671 3403 8670
3398 8676 3393 8686 3394 8688 3392 8689
3391 8692 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 1932Z 258DEG 25KT 3395 8706
30The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:27 PM CDT | River Flood Warning | HUN | Madison | 18 hr |
| Apr 9, 1:04 PM CDT | Special Weather Statement | HUN | Cullman | 56 min |
| Apr 9, 1:41 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 34 min |
| Apr 9, 2:12 PM CDT | Special Weather Statement | HUN | Limestone | 48 min |
| Apr 9, 2:23 PM CDT | Special Weather Statement | HUN | DeKalb | 52 min |
| Apr 9, 2:33 PM CDT | Special Weather Statement | HUN | Cullman | 42 min |
| Apr 9, 2:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Apr 9, 3:09 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Apr 9, 3:45 PM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| Apr 9, 3:47 PM CDT | Special Weather Statement | HUN | Morgan | 43 min |
| Apr 9, 3:52 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 38 min |
| Apr 9, 4:10 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.